6th World Congress on Control and Prevention of HIV/AIDS, STDs & STIs
Dr. Ram Manohar Lohia Hospital
Title: A rare case of zidovudine induced lactic acidosis with pancreatitis and myopathy
Biography: Sharwani Vijayshree Lal
Statement of the Problem: 40 years old male with fever and constitutional symptoms for ≥2 months who concealed his diagnosis of HIV/AIDS and developed zidovudine induced lactic acidosis with pancreatitis and myopathy. Methodology: Patient presented with c/o weakness, body ache, weight loss (8 kg), pain abdomen since ≥2 months, and intractable vomiting and breathlessness since last 1 week. He was prescribed antibiotics, PPIs, prokinetics earlier by previous doctors but to no relief. Findings: General physical examination was unremarkable expect for toxic looks, dehydration and extensive oral thrush. HIV testing was advised but he refused to consent. On repeated counseling and questioning his wife accepted the patient being a case of HIV/AIDS on ART (zidovudine, lamivudine and nevirapine) for past one year. This fact was willingly concealed by patient to all previous doctors. CECT head and abdomen, and routine laboratory reports were normal except serum amylase which was 350U/L (Normal: 30-125 U/L), serum lipase was 210 U/L (Normal: 10-150 U/L) serum lactate was 7 mmol/L (Normal: 0.5-1.0 mmol/L), CPK was 320 U/L (Normal: 25-200 U/L), CD4 cell counts were 224/µL. ABG was suggestive of high anion gap metabolic acidosis. A provisional diagnosis of AIDS with zidovudine induced lactic acidosis with pancreatitis and myopathy was made. ART was immediately stopped and appropriate treatment was started. He was discharged after 10 days in satisfactory condition on tenofovir, lamivudine and efavirenz. Conclusion & Significance: This case explains the importance of detailed history taking (including concomitant medicine exposure) and vigilant physical examination (oral candidiasis in our case) especially in India to reach a diagnosis where HIV/ AIDS is a social stigma and its status is not willingly disclosed by the patient. Other fact being that zidovudine can also cause lactic acidosis and pancreatitis (which is more commonly associated with stavudine) and that too with no bone marrow toxicity (more often a hallmark of zidovudine).